Alert archive / Kentucky / Tornado Warnings in 2025

Tornado Warning 20, NWS Charleston, WV

April 25, 2025Greenup County, Kentucky

NWS Charleston, WV issued this tornado warning at Apr 25, 2025, 8:19 PM EDT for Greenup County, Kentucky. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2025, 8:19 PM EDT (00:19 UTC)
Expired
Apr 25, 2025, 8:30 PM EDT
In force
11 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 107 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

789 
WFUS51 KRLX 260019
TORRLX
KYC089-260030-
/O.NEW.KRLX.TO.W.0020.250426T0019Z-250426T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
819 PM EDT Fri Apr 25 2025

The National Weather Service in Charleston West Virginia has issued a

* Tornado Warning for...
  North central Greenup County in northeastern Kentucky...

* Until 830 PM EDT.

* At 819 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Franklin Furnace, or near Wheelersburg, moving
  east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Greenup County, including the following locations...
  Grays Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3867 8290 3868 8287 3867 8286 3866 8286
      3861 8285 3861 8289
TIME...MOT...LOC 0019Z 263DEG 20KT 3864 8287 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

25
1 follow-up statement
476 
WWUS51 KRLX 260024
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
824 PM EDT Fri Apr 25 2025

KYC089-260033-
/O.EXP.KRLX.TO.W.0020.000000T0000Z-250426T0030Z/
Greenup KY-
824 PM EDT Fri Apr 25 2025

...THE TORNADO WARNING FOR NORTH CENTRAL GREENUP COUNTY WILL EXPIRE
AT 830 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3867 8290 3868 8287 3867 8286 3866 8286
      3861 8285 3861 8289
TIME...MOT...LOC 0023Z 263DEG 20KT 3864 8284 

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Apr 25, 7:36 PM EDT, 43 minutes earlier.

Area forecast discussion, Apr 25, 7:36 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
736 PM EDT Fri Apr 25 2025

.SYNOPSIS...
Increasing chances for showers and storms through tonight.
Remaining unsettled through Saturday. High pressure returns
early next week, then becoming unsettled again midweek.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 730 PM Friday...

Still seeing scattered showers and a few thunderstorms drift
across the area this evening. They will continue into the
overnight hours, especially across the mountains where the
higher PoPs are located. Cold front is slated to cross overnight
too which will eventually skew most of the chances along the
mountains by early morning.

As of 1235 PM Friday...

No significant changes were necessary to the inherited forecast.
Area remains in the warm sector of an approaching low and mid level
shortwave, that will eventually move east towards the area later
today and tonight, with increasing coverage of showers and isolated
storms as it does so. Precipitation amounts thus far have generally
remained rather light, generally a third of an inch or so in the
last 6 hours, with some locally heavier amounts up to half an inch
just to our west. We are still outlooked in a marginal risk for
excessive rainfall and a localized minor flooding issue cannot be
completely ruled out, mainly in poor drainage or low lying areas.
Still not expecting anything in the way of severe due to an overall
lack of instability.

The low and shortwave will move east on Saturday with precipitation
gradually decreasing as we progress through the day. It will become
windy however, as pressure gradient tightens in response to high
pressure building in from the north and west.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1219 PM Friday...

High pressure will move back overhead Sunday, and dry, comfortable
weather will return. Afternoon temperatures will reach the middle to
upper 60s areawide with mostly sunny skies. Dry, tranquil weather
will continue Monday under the influence of high pressure.
Temperatures will turn a bit warmer Monday as winds shift back out
of the south. Expect highs into the upper 70s to near 80 in the
lowlands Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1219 PM Friday...

Showers and thunderstorms will return Tuesday into Wednesday as
another frontal boundary approaches. There is some potential for
strong to severe thunderstorms Tuesday afternoon and evening as a
front approaches from the west and a 500-mb vort. max approaches
from the southwest. Sfc to 6 km shear should be sufficient for
thunderstorm organization, with models showing about 30-40 kts of
shear by 00Z Wednesday. The best instability appears to be across
northwest West Virginia and southeast Ohio. This would be the most
likely location of strong to severe thunderstorms Tuesday afternoon
and evening based on current model guidance, which could
change. SPC currently has this area outlooked in a 15% threat
for severe weather Tuesday. There is still plenty of time for
things to change, so we will wait and see how models fine tune
the forecast over the coming days.

The weather pattern looks rather messy the rest of the week with
models showing continuous streams of 500-mb vorticity approaching
from the southwest through Thursday or Friday. The aforementioned
frontal boundary in the previous paragraph may stall over the
area Wednesday and Thursday, leading to continued shower and
thunderstorm chances. Confidence in this portion of the forecast
is low to medium, because shower coverage and intensity will
depend on the location of the stalled front.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
As of 725 PM Friday...

Flight conditions will leave much to be desired this evening and
overnight with showers and thunderstorms continuing to move up
from the southwest well into the evening. MVFR and IFR ceilings
and visbys will accompany any thunderstorms as will variable
wind directions and gusts within stronger cells.

Most of the convective activity and heavier rainfall will wane
by ~06z, with higher chances for precipitation remaining across
the mountains. Ceilings and visbys will gradually lower to MVFR
and IFR across the area overnight ahead of a cold front.
Ceilings will remain MVFR or IFR through much of the day
Saturday before west to east improvement occurs late in the
afternoon. More chances for showers and some thunderstorms into
Saturday afternoon, though higher chances will remain across the
mountains.

Winds will be light and from the southwest through the night and
could be gusty across the mountains at times. Some LLWS may
accompany the FROPA tonight and it has been added at sites with
the lightest winds. For tomorrow, winds will be gusty and
northwesterly behind the front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, location, and intensity of showers
and storms may vary from forecast. Timing, duration and
coverage of lower ceilings may also vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    H    H    H    H    H    H    H    H    M    H
BKW CONSISTENCY  H    H    H    H    H    M    M    H    H    H    H    M
EKN CONSISTENCY  H    M    M    M    M    M    L    H    H    H    H    M
PKB CONSISTENCY  H    M    H    H    H    M    H    H    H    M    H    H
CKB CONSISTENCY  H    H    M    M    H    H    M    H    M    M    M    M

AFTER 00Z SUNDAY...
No widespread IFR expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JMC
NEAR TERM...SL/LTC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...LTC
Hazardous weather outlook, Apr 25, 4:30 AM EDT, 15 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
430 AM EDT Fri Apr 25 2025

KYZ101>103-105-VAZ003-004-WVZ005-013-024-025-260830-
Greenup-Carter-Boyd-Lawrence-Dickenson-Buchanan-Wayne-Lincoln-Mingo-
Logan-
430 AM EDT Fri Apr 25 2025

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of southern and western West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible at times today and tonight. Heavy
rainfall may cause locally high water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>087-WVZ006>011-014>020-026>034-039-040-
515>526-260830-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
430 AM EDT Fri Apr 25 2025

This Hazardous Weather Outlook is for southeast Ohio and much of
West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible at times today and tonight. Heavy
rainfall may cause locally high water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 25, 4:16 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
416 PM EDT Fri Apr 25 2025

WVZ516-518-252115-
Southeast Raleigh-Southeast Fayette-
416 PM EDT Fri Apr 25 2025

...HEAVY RAIN WILL CAUSE RAPID RISES ON CREEKS IN EAST CENTRAL
RALEIGH AND SOUTHEASTERN FAYETTE COUNTIES...

Locations impacted include...
Meadow Bridge.

Heavy rain will cause streams and creeks to rise near bankfull
and may cause ponding of water on roadways and low-lying areas.

Do not drive your vehicle through flooded roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3769 8106 3794 8098 3795 8081 3791 8078
      3787 8078 3787 8082 3782 8094 3777 8089
      3776 8089 3774 8092 3772 8089 3771 8089
      3771 8098 3770 8098
TIME...MOT...LOC 2014Z 240DEG 49KT 3780 8091

25
Special weather statement, Apr 25, 7:42 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
742 PM EDT Fri Apr 25 2025

KYZ101-260015-
Greenup-
742 PM EDT Fri Apr 25 2025

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENUP COUNTY...

At 741 PM EDT, a strong thunderstorm was located 8 miles west of
Letitia, or 15 miles north of Carter Caves State Park, moving east at
30 mph.

Winds gusts up to 40 mph are possible with this storm.

Locations impacted include...
South Shore, Letitia, Grays Branch, Haverhill, South Portsmouth,
Greenup, and Franklin Furnace.

&&

LAT...LON 3855 8310 3859 8307 3863 8307 3864 8305
      3866 8305 3868 8303 3870 8304 3873 8303
      3872 8298 3875 8292 3875 8288 3873 8287
      3869 8288 3866 8286 3862 8286 3857 8282
      3853 8314
TIME...MOT...LOC 2341Z 251DEG 27KT 3860 8316

25

Nearby

Tornado Warnings in Kentucky, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.